Maryland, 2003Flash Flooding and Hail in Maryland, June 21, 2003
June 21, 2003 · NWS LWX · 4 events in 3 counties and zones
Showers and thunderstorms with heavy downpours and hail moved through the Baltimore metropolitan area during the late afternoon and early evening hours of the 21st. In Baltimore County, several streams overflowed onto roads in the Towson area.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms with heavy downpours and hail moved through the Baltimore metropolitan area during the late afternoon and early evening hours of the 21st. In Baltimore County, several streams overflowed onto roads in the Towson area. In Baltimore, some streets were flooded on the east side of the city. High water was also reported on Interstate 95 in town. In Harford County, streams overflowed onto roads in Abington. Penny sized hail fell in Belcamp.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 21, 2:10 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 21, 2:10 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT SAT JUN 21 2003
...SHORT TERM (TNGT AND SUN)...
...OFFICIALLY IT IS NOW SUMMER...
THE MAIN PLAYER TODAY IS THE UPR LVL LOW SLOWING MOVING E ACRS THE
NRN PORTION OF THE CWA THIS AFTN. GRAY STRATO-CU PINWHEELING AROUND
THE LOW EARLIER KEPT TEMPS DOWN FOR THIS FIRST DAY OF SUMMER (3:10)
TO THE POINT WHERE IT FELT MORE LIKE AUTUMN. JUST WAIT...TEMPS WILL
CLIMB LATER THIS WEEK...SEE LONG TERM DISCUSSION BELOW.
12Z ETA DID A GOOD JOB SHOWING WHERE FORCING WAS GOING TO FIRE
CONVECTION NOW OVER SERN PA. THIS BAND OF SHALLOW CONVECTION WILL
ROTATE TO THE SW THIS AFTN. GIVEN STEEP LAPSE RATES WITH LATE AFTN
SOLAR INSOLATION...WL KEEP CHC FOR TRW GOING THROUGH THIS EVENING.
THEN OVERNIGHT...WL KEEP CHC RW- GOING AS UPR LOW MOVES OFF SHORE
EARLY SUN MORNING. SINCE GROUND IS SATURATED AND CREEKS ARE RUNNING
FULL...HAVE DECIDED TO KEEP CURRENT FLOOD WATCH GOING THROUGH 4
AM...ALTHOUGH LEFT FAR WRN PORTION...ALLEGANY CO...OUT OF WATCH.
BEST THREAT FOR HIGH PRECIP...AND THAT WILL BE ABOUT 0.5 TO 0.75
INCH IN AN HOUR...WILL BE THROUGH THIS EVENING SHOULD CONVECTION
FIRE LOCALLY OR MAKE IT DOWN FROM PA INTO OUR CWA.
FOR SUN...HELD ON LONGER TO CLD COVER SO HAVE TRIMMED TEMPS BACK.
HAVE ALSO EXTENDED POP CHC INTO THE EARLY AFTN. BOTH 12Z AVN/ETA
MDLS ARE SLOW TO MOVE THE CLDS OUT. IN FACT THE 12Z ETA SHOWS GOOD
FORCING AND MOISTURE IN THE ERN HALF OF THE CWA DURING THE MORNING
HRS...AND FELT LKLY POPS WERE NEEDED IN ABOUT THE NE THIRD OF THE
CWA. LATER IN THE DAY SUN CLDS WL BEGIN DECREASING TREND FROM W TO E.
SMZ
...LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
CLOUDS WILL BE ON THE DECREASE SUNDAY NIGHT AS DRIER AIR FILTERS IN
FROM THE NORTHWEST. TEMPERATURES WILL BE SEASONAL WITH LOWS RANGING
FROM THE LOWER 50S AT HIGHER ELEVATIONS TO THE LOWER 60S EAST.
HIGH PRESSURE/DRY WEATHER PATTERN EXPECTED TO HOLD THROUGH MID WEEK.
MOISTURE LEVELS START TO INCREASE ON WEDNESDAY WITH MORE CLOUDS
MOVING. MEDIUM RANGE GUIDANCE GIVES A SLIGHT CHANCE POPS BY LATE
WEDNESDAY...BUT WILL KEEP FORECAST DRY UNTIL THURSDAY (20 POPS ARE
BELOW CLIMO FOR EARLY SUMMER ANYWAY). HIGHS WILL RANGE FROM THE MID
80S TO NEAR 90 WITH LOWS IN THE 60S. STILL OPT TO GO BELOW MEX
GUIDANCE FOR EARLY NEXT WEEK. SOILS ARE SATURATED.
CHANCE FOR SHOWERS AND THUNDERSTORMS WARRANTED FOR THURSDAY THROUGH
SATURDAY. MOISTURE INCREASES AND A SHORTWAVE APPROACHES./CPW
.LWX...
DC...FLOOD WATCH THROUGH 4 AM SUN FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH 4 SM SUN ZONES MDZ003>007...MDZ009>011...
MDZ013>014.
VA...FLOOD WATCH THROUGH 4 AM SUN FOR ZONES VAZ0042...VAZ053>054.
WV...FLOOD WATCH THROUGH 4 AM SUN FOR ZONES WVZ051>053.
Hazardous weather outlook, Jun 21, 10:00 AM EST, 5 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-221000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT SAT JUN 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON
A FLOOD WATCH REMAINS IN THROUGH 4 PM THIS AFTERNOON FOR EXTREME
EASTERN WEST VIRGINIA...WESTERN MARYLAND... AND THE BALTIMORE AND
WASHINGTON DC METRO AREAS.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS THE AREA. THE STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING RAINFALL AMOUNTS OF ONE HALF TO ONE INCH IN
LESS THAN ONE HOUR. MANY STREAMS AND CREEKS ARE AT HIGH LEVELS TODAY
AND SOILS ARE SATURATED FROM PAST RAINS. ANY ADDITIONAL RAINFALL
WILL ONLY SERVE TO AGGRAVATE THE SITUATION.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
CPW
In the hours before
Special weather statement, Jun 21, 2:39 PM EST, 51 minutes before
MDZ006-011-212045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
339 PM EDT SAT JUN 21 2003
...STRONG THUNDERSTORM JUST NORTH OF BALTIMORE...
AT 339 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BROOKLANDVILLE...DRIFTING SLOWLY SOUTHWEST. THIS STORM WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS
TO 40 MPH. THE COMMUNITIES OF COCKEYSVILLE...OWINGS MILLS...
PIKESVILLE...RANDALLSTOWN...REISTERSTOWN...TOWSON AND TIMONIUM WILL
BE AFFECTED BY THIS STORM THROUGH 445 PM EDT. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.
MANNING
Flash Flood, Baltimore
- When
- June 21, 3:30 PM EST to 5:00 PM EST
- Where
- Baltimore County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 39.443, -76.616 (the zone’s center; the record gives no point)
Roads were flooded and small streams overflowed their banks.
Hail, Harford
- When
- June 21, 4:10 PM EST
- Where
- Harford County, Belcamp
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.467, -76.233
Flash Flood, Harford
- When
- June 21, 4:35 PM EST to 5:35 PM EST
- Where
- Harford County, South Portion
- Reported by
- NEWSPAPER
- Coordinates
- 39.536, -76.299 (the zone’s center; the record gives no point)
Roads were flooded by small streams in Abingdon.
Flash Flood, Baltimore City (C)
- When
- June 21, 6:30 PM EST to 7:30 PM EST
- Where
- Baltimore City (C) County, Baltimore
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.290, -76.612 (the zone’s center; the record gives no point)
High water covered Interstate 95. Streets were flooded on the east side of town.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 21, 20031 death · 1 injured · 1 event
- Tornadoes and Hail in Wyoming, June 21, 2003$17 million · F0 · 9 events
- Flood in Florida, June 21 to 30, 2003$9.2 million · 1 event
- Hail in South Dakota, June 21, 2003$1.0 million · 1.25 in hail · 4 events
- Flood in Florida, June 21 to 23, 2003$935,000 · 1 event
- Hail in South Dakota, June 21, 2003$250,000 · 2.5 in hail · 5 events
- Flash Flood in Pennsylvania, June 21, 2003$100,000 · 1 event
- Lightning Strike in Delaware, June 21, 2003$80,000 · 1 event
- Hail and Damaging Winds in North Dakota, June 21, 20031.75 in hail · 28 events
- Tornado in Oregon, June 21, 2003F1 · 1 event
- Flash Flood in Mississippi, June 21, 2003$30,000 · 1 event
- Hail and Damaging Winds in South Dakota, June 21, 20031 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370422, 5370424, 5370425, 5370423.